Symptoms in Dogs of Ingesting Advil Tabletsby Quentin Coleman
Keep all pills in a secure container that is well out of your pet's reach.
Breaking into the medicine cabinet bears severe consequences for your furry friend. Ibuprofen, the active ingredient in Advil, is a common anti-inflammatory found in millions of American households. Ibuprofen is highly toxic to dogs, and it is consumed by pets more often than any other human medicine.
If you think your dog has swallowed an Advil tablet or two, then heading to the vet's office immediately is the safest plan. Dogs absorb ibuprofen quickly, and the concentration of the substance in their blood peaks within three hours. However, you may not notice any visible signs until the pills have been digested completely. Some dogs get sick almost immediately after eating it, but it can take up to 48 hours for all the symptoms to manifest.
A single dose of 10 mg ibuprofen per pound of body weight is enough to cause severe and immediate symptoms, including vomiting, according to ASPCA Pro. Your dog may whimper from internal pain and show signs of distress when relieving himself during the day following ingestion. Ibuprofen can damage the lining of your pet's stomach and intestines, so vomit and excrement may be darkened visiblyby blood. Contact your veterinarian or a local animal emergency clinic if you suspect your dog is bleeding internally.
Ibuprofen poisoning also affects your dog's behavior, so pay attention to changes in his demeanor and routine. Even relatively small doses dampen your pet's appetite and energy levels, so he may become lethargic or refuse food. The canine body processes only a fraction of the ibuprofen that humans do, so your dog may suffer kidney failure at about 80 mg of ibuprofen per pound of weight. Doses as low as 180 mg per pound can cause seizures and depression, and may even force your pet into a coma, according to The Merck Veterinary Manual.
Waiting around to check for symptoms can be a dangerous gamble for your pet. The preferred treatment method is forcing your dog to expel the pills before digesting them. Unfortunately, your vet can do this only in the few hours after the incident. Your vet may aggressively decontaminate your dog's organs with protective and therapeutic solutions if he's already showing severe digestive symptoms. This includes flushing his system with activated charcoal and lots of water, which encourages urination and helps move the drug out of his body.
Video of the Day
- Jupiterimages/Stockbyte/Getty Images